Bloated liver, sharp pains and high depakote levels
I have been taking Depakote 1000 mg for about 5 years now. For the first 3 years I had regular blood draws to check my Depakote levels. I finally reached maintenance and never had another blood draw. Last week I told my PA to do a Depakote blood draw since he was taking blood for other tests. He also referred me to get a liver ultrasound since about 1 year ago they told me I had fatty liver (the drinking and drugs kind---Depakote). Well lately I have been having issues around my liver. The other night I bent down to "nose kiss" my cat who was on my lap and I had the most horrible pain right smack in the middle of my liver. It felt like someone had taken a sharp knive, stuck it in some fire for awhile and then stabbed me with it. I guess the stabbing wasnt good enough because it was drawn out for almost a full minute of searing pain. Like the knive was just ripping its way through my liver. I used to be able to NOT feel my liver when I felt under my right side, now I can push on my skin just a bit and I can definitely feel a organ right there. I am also bloated on that side of my body. It looks funny because the other side looks normal. I have read that some of you guys have "bladder spasms?" What exactly is that. I know that for about the past 6 months from time to time I feel something around my bladder and then it is just like I can't control my bladder. It feels like it is pushed out of me.
It seems as if I have a lot of fluid also because when I am on my feet a lot they become very swollen with lots of red veins visible. My nails have been breaking a lot and I have been feeling more irritable, which is completely not like me. 2 days after the sharp pain I had intermittent dull ones throughout the day. I have been getting lots of headaches and have gained over 45 pounds in the past year. And this is with eating good and healthy and exercising. My skin does not look yellow, but the outsides of my eyes, on the white, there is yellow on all 4 sides of both of my eyes. I tire easily and sometimes just fall into this strange stupor that is between sleep and being awake. Could anywone know what tihis means? I am so frustrated with not knowing. Thank you ahead of time.
Re: Bloated liver, sharp pains and high depakote levels
just what did your bloodwork say about your overall liver functions? was your valproic acid level okay? the one thing you need to keep in mind when on dep is that it can cause impairments of certain lever functions that if not noted can trun into a bot more of a problem for some people. dep has a big black box warning right at the very beginning of any place you look up actual Rxing info on this drug. the black box warning is the biggest most prominant type of warning the FDA can place on any drug only becasue of the possible side effects of having to be on it.
this particular drug also requires very REGULAR liver monitoring just becasue of that potential of function loss or impairment. it(reg labs) should NEVER ever stop while on it since it really is the only way to tell that functions are being affected, ya know?finding out just where your functions are currently at along with ALSO obtaining the very important 'look' at the liver itself using an ultrasound will kind of give you the best overall picture.
i have a liver and kidney disease myself,and believe me the labs will only give you part of the true overall picture of any level of true organ function and affectation. the labs will only go out of normal ranges once that damage/affectation reaches some magic threshhold level that makes them go out of range. that is why the ultrasound is really needed to get the best overall view. this is what i have done routinely every year along with having my labs done every six months too. this really would be the best idea right now for you too. getting that ultrasound.
my son had to be on depakote for about a year so i DO really understand this med more than most. this just IS one of many different types of actual Rx meds that DO require regular labs to be done on any patient taking them. from what the title of your post is, are your valproic levels way too high right now? did they lower the amount of dep you were on to a much safer amount? i really would see about actually getting off the dep all together just because of what is actually going on right now. just in what way is the dep being used on you? there are alot of different reasons that any doc would place a patient on dep,that is why i am asking. my son was on it for help with depression and as a mood stabilizer too. but i would be asking some questions here of your Rxing doc and finding out about the overall hepatic labwork oo. but getting that look with an ultrasound really IS just very needed in your case right now. i wish you luck with all of this. please keep me posted. Marcia
just an FYI here about the jaundice? it will usually start in the eyes first then show up in other areas. but those eyes are almost always the starting point. what was your bilirubin level at? and any other out of range labs?
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.
Re: Bloated liver, sharp pains and high depakote levels
Thanks for all the great information. I can see that you like to manage your own healthcare and that commendable. So many people just say, "whatever my doctor tells me I believe since he is the doctor and not me." When my results came back the liver panel just said normal. I hate it when they do that because I like to see just how "normal" they are. I mean if normal is 25 on a thyroid panel and I have a 24.5, it seems rather silly to take thyroid meds the rest of my life. On the other hand if the bilirubin results run from 7-10 (guessing, I have never really lookd at them) and my results were 9.5 then I would have to say that although that is normal it is not that great either. I have been on 1,000 mg of Depakote/daily for 5 years. I take it for bipolar disorder and it is the only mood stabilizer that has ever helped me. Unfortunately it filters through the liver. I was feeling my liver tonight under my rib cage and I noticed that there are about 3 or 4 bumpy things there. They were never there before. I know I had a cyst about a year ago but they assured me it was benign and would go away on its own. I am wondering if I could have more cysts now? If you do not mind me asking you Marcia, I was wondering what type of liver disorder you have? My doctor told me I would probably get liver disease or hepatitis. He did not say what type of hepatitis. One of my friends has hepatitis C, the worst kind. She gets very sick when they give her Interferon and last time had to have all of her blood taken out, washed and put back in. Before she knew about this we used to drink from the same cup on many occasions. She got it from working at a lab before OSHA started regulations. I checked my eyes again and the yellow on the sides seems to be spreading towards the middle. my eyes look dull and far from "spakling". They are always bloodshot and sometimes turn completely red. I have no idea what that is about. Write back if you can to let me know if you know anything about this stuff. I hope everything stays well with your son. I have 2 sons and I watch them like a hawk since bipolar is hereditary. I will go and get my ultrsound this week and will let you know what they say. Thanks again, irishbookfairy